It's been so long! I've been lucky enough to have a really good run of it for awhile, and I haven't had much to tell you. Sparky 2.0's pacemaker continues to be the best thing that has happened to me in the last year and half. My heart is beating strong and regularly, my blood pressure is back where it should be, and my energy is much better than it was for the month or so I was dealing with the terribly low heart rate.
So in general, things have been really good. The only snag I've run across is I'm starting to see some lousy side effects from my drugs, and they may have become kind of serious. I think I told you guys a long time ago about this drug called Amiodarone. It's the drug that stops the dangerous rhythms that caused Sparky 1.0 to shock me. Well, the drug is working perfectly for that purpose. I haven't had one bad run of heart rhythms since starting it. But I'd been warned about the nasty side effects of the drug from the beginning. Lung deterioration, kidney problems, vision problems, neurological problems...the severe side effects lists for most drugs includes 3-4 conditions. This drug's list includes something like 40.
Well, a few months ago I started noticing I was having muscle jerks sometimes. About 5-10 times a day, my whole body would jerk, like a reflex. The jerk originates from lots of places- my calf, my arm, my neck, my stomach. It doesn't hurt, it's just surprising.
I mentioned it to my doctors, and they referred me to a neurologist this month. After his exam, the neurologist said he thinks the jerks are likely from the Amiodarone. To be sure it's not something else, he sent me for an EEG, which is where my head gets hooked up to about 20 electrodes and I lay in bed with my eyes closed for an hour. The results haven't come back yet, but the most likely answer is still the drug.
The other odd thing was what my optometrist told me at my eye exam a few months ago. He said I was developing the beginning stages of glaucoma and have some cataracts. He said this wasn't 100% attributable to the drug, but that it was likely. He scheduled a follow up test for later this spring, so we can see if the disease is progressing.
My nurse practitioner and I discussed all of these things this week at my appointment, and she said the vision problems can get serious, and that may very well mean I have to come off Amiodarone. There is another drug called Sotolol that can be used instead of Amiodarone. It's not quite as good at suppressing the bad rhythms, but it has far fewer side effects.
If I go on Sotolol, I'll have to go to the hospital for a few days while I start the drug, because I need to be observed for adverse reactions. But I really think it's worth it. The Amiodarone is a great drug, but I'm way too scared of the side effects.
That's the thing that's hitting me with this situation. Until now, I've been able to push the thought of side effects out of my mind, and just focus on the task at hand. But I'm starting to feel like it's time we pay close attention to the long term effects, because I want to be around for years and years, and I'm going to need my vision and kidneys and lungs. I know my doctors have the best interest at heart, and are going to watch out for all of those risks. So if they say we need to try Sotolol, let's do it.
I'll keep you posted on what happens. My guess is we will know which direction this will take in a a few weeks. But yay for solutions to lousy problems!
Love to you all,